Jump to content

Kelsey: antidepressants since age 10


Recommended Posts

I feel like my quality of life was taken away from me the moment I was put on medication. I was 10 years old. I’m 26 now. I question if my social interaction skills and motivation would have been different growing up. Would I have been so unmotivated I would have dropped out of college? Who knows. could I have made genuine friendships and not felt like such an outsider? Would my left kidney be smaller than my right and still produce kidney stones every few years? Or how about how my small intestine started acting goofy in 2017? Nothing like a colonoscopy in your 20s!  Could it be connected?  Would I remember more if I wasn’t on antidepressants for 16 years? 
Around 24 I learned that taking antidepressants can lead to organ failure and that I am 33% more likely to die prematurely. For two years I talked about starting the journey of weening myself off. About three months ago I started that journey. I went from 20mg paroxetine to 10mg and then to 5mg. I am now taking 5mg every few days. The initial withdrawal symptoms were to be expected, the brain zaps where the worst. Until recently. The initial withdrawal symptoms have dwindled and now I am left with things I didn’t even realize to be symptoms, and I’m not even fully off. I have the urge to cry often, over minor things like a song on the radio. Which is amusing because while on the antidepressants I also said I felt like I couldn’t show emotion, guess I got what I wished for huh. I have also been getting headaches, not normal headaches though. The best way to describe it is an ache at the base of my skull. My shoulder muscles, my neck, I ache like a 80 year old. I have been having very vivid dreams, I have also been kicking in my sleep, more often than every. But the most concerning side effect is the most recent, two times now I have got sharp shooting pain in my chest. It seems to start in the middle and go to the right side. 
it’s a weird feeling not feeling yourself when on medication but now also not feeling yourself off the medication either. Will it ever even out? 
I’m happy I found this sight, it feels good to share my story. 

Link to comment
  • ChessieCat changed the title to Kelsey: antidepressants since age 10
  • Moderator

Dear @Kelsey

I am so sorry that you have been put on these drugs very young and are struggling to come off of them. You are having withdrawal symptoms because you have been tapering too fast. You need to stop tapering now and you need to take your dose consistently, that means not skipping any days - the vivid dreams etc. are withdrawal symptoms. You said you take 5mg every few days - is it every 3 or every 4 days? If it is every 3 days you need to divide your current dose by 3 and take that amount every day at the same time. Paxil has a very short half life so basically you are putting yourself into acute withdrawal every time you skip a day. The more times you put your brain into acute withdrawal, the more sensitive it becomes to drug changes and the harder it will be to come off of the drug eventually - it is called kindling.

Here is more information on this: 

https://www.survivingantidepressants.org/topic/22958-never-skip-doses-to-taper/

 

Please read the links below (esp the first (or first few) posts in each thread) very carefully. There is a lot of very important information that will guide you through the process.  

First off, please give us a drug signature - it will help us advise you better. 

How to List Drug History in Signature - Introductions and updates - Surviving Antidepressants

 

The topics below on tapering are VERY important - they show why it is not recommended to lower your dose by more than 10% of the previous dose. 

Important topics in the Tapering forum and FAQ - Tapering - Surviving Antidepressants

Why taper by 10% of my dosage? - Tapering - Surviving Antidepressants

Why taper? SERT transporter occupancy studies show importance of gradual change in plasma concentration - Tapering - Surviving Antidepressants

 

If your symptoms are very severe, it is possible to updose your drug (slightly increase your dosage) to relieve them. However, if your symptoms are bearable, we do not advise jumping up and down. Rather prefer that you stay at your current dose for a long while. 

https://www.survivingantidepressants.org/topic/6632-the-rule-of-3kis-keep-it-simple-keep-it-slow-keep-it-stable/

About reinstating and stabilizing to reduce withdrawal symptoms - Symptoms and self-care - Surviving Antidepressants

 

These links below help you understand what withdrawal is and how you can expect things to progress. 

Are We There Yet? How Long Is Withdrawal Going To Take? - Tapering - Surviving Antidepressants

The Windows and Waves Pattern of Stabilization - Symptoms and self-care - Surviving Antidepressants

What is happening in your brain? - Symptoms and self-care - Surviving Antidepressants

How psychiatric drugs remodel your brain - Symptoms and self-care - Surviving Antidepressants

 

We recommend that people not take alcohol, pot other psychoactive substances during tapering and withdrawal as they can make things worse. Even vitamins such as vitamin D and Bs and some antibiotics can make people anxious/on edge. However, many of our members find Magnesium and Omega-3 helpful. 

https://www.survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

King of supplements: Omega-3 fatty acids (fish oil) - Symptoms and self-care - Surviving Antidepressants

 

Have a look at the information above and do let us know if you have more questions. 

OMW

 

 

I am not a doctor and this should not be considered medical advice. You can use the information provided in whatever way you want and all decisions on your treatment are yours. 

 

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months, trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax - 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/27/19 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!), 10/8/21 - 0.9, 10/18/21 - 0.875, 12/31/21 - 0.85, 1/7/22 - 0.825, 1/14/22 - 0.8, 1/22/22 - 0.785

 

Supplements: magnesium citrate and bi-glycinate

 

Link to comment

I really appreciate your reply! 
I try to take the 5mg every other day but sometimes it is every 2-3 days. I am currently without medical insurance and have been trying to make my medication last which is why I started skipping days. I am scared to be without it. I guess I will have to pay what I need to pay to come off this medication in a healthy manner. 

Link to comment
  • Moderator

Hi @Kelsey

what you would do is dose your medication consistently - that will not increase how much medicine you are using - it will just spread it over every day. And yes, you can expect that this process will go very slowly - over two years. You may wish to get higher doses of your medicine from the pharmacy if you are self pay and get a very sensitive scale or use liquid titration to get the small doses from those pills at home. This will save you money (higher doses of medicines are not proportionally more expensive than lower doses usually). But in the month that you make that change, you should not make any more changes to your medicines. 

 

Please read the Tapering FAQ link above - it has all the resources you need on how to do this. 

Also, please complete your signature for this site so we can advise you better. 

OMW

I am not a doctor and this should not be considered medical advice. You can use the information provided in whatever way you want and all decisions on your treatment are yours. 

 

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months, trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax - 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/27/19 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!), 10/8/21 - 0.9, 10/18/21 - 0.875, 12/31/21 - 0.85, 1/7/22 - 0.825, 1/14/22 - 0.8, 1/22/22 - 0.785

 

Supplements: magnesium citrate and bi-glycinate

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy